Alert archive / Iowa / Freeze Watches in 2021
Freeze Watch 1, NWS Des Moines, IA
NWS Des Moines, IA issued this freeze watch at Apr 19, 2021, 3:28 AM CDT for 24 counties in Iowa. It took effect at Apr 20, 2021, 7:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 19, 2021, 3:28 AM CDT (08:28 UTC)
- In effect from
- Apr 20, 2021, 7:00 PM CDT
- Expired
- Apr 19, 2021, 2:56 PM CDT
- In force
- Issued by
- NWS Des Moines, IA
All 24 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2635 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641 WWUS73 KDMX 190828 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 328 AM CDT Mon Apr 19 2021 IAZ049-050-059>062-070>075-081>086-092>097-191630- /O.NEW.KDMX.FZ.A.0001.210421T0000Z-210421T1500Z/ Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 328 AM CDT Mon Apr 19 2021 ...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...After light snow accumulations over the south tonight into Tuesday morning, cold air will follow with sub-freezing temperatures as low as 28 possible Tuesday night into Wednesday morning. * WHERE...Central and Southern Iowa * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
2 follow-up statements
164 WWUS73 KDMX 191634 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1134 AM CDT Mon Apr 19 2021 IAZ049-050-059>062-070>075-081>086-092>097-200045- /O.CON.KDMX.FZ.A.0001.210421T0000Z-210421T1500Z/ Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1134 AM CDT Mon Apr 19 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...After light snow accumulations over the south tonight into Tuesday morning, cold air will follow with sub-freezing temperatures as low as 28 possible Tuesday night into Wednesday morning. * WHERE...Central and Southern Iowa. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
137 WWUS73 KDMX 191956 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 256 PM CDT Mon Apr 19 2021 IAZ049-050-059>062-070>075-081>086-092>097-200400- /O.UPG.KDMX.FZ.A.0001.210421T0000Z-210421T1500Z/ /O.NEW.KDMX.FZ.W.0003.210421T0500Z-210421T1400Z/ /O.NEW.KDMX.FZ.W.0002.210420T0500Z-210420T1400Z/ Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 256 PM CDT Mon Apr 19 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TUESDAY NIGHT TO 9 AM CDT WEDNESDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as the upper 20s expected. For the second Freeze Warning, sub-freezing temperatures as low as middle to upper 20s expected. * WHERE...Central and Southern Iowa. * WHEN...For the first Freeze Warning, from midnight tonight to 9 AM CDT Tuesday. For the second Freeze Warning, from midnight Tuesday night to 9 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IAZ048-057-058-200400- /O.NEW.KDMX.FZ.W.0002.210420T0500Z-210420T1400Z/ /O.NEW.KDMX.FZ.W.0003.210421T0500Z-210421T1400Z/ Story-Audubon-Guthrie- Including the cities of Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, and Casey 256 PM CDT Mon Apr 19 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TUESDAY NIGHT TO 9 AM CDT WEDNESDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as around 30 degrees expected. For the second Freeze Warning, sub- freezing temperatures as low as middle 20s expected. * WHERE...Central and Southern Iowa. * WHEN...For the first Freeze Warning, from midnight tonight to 9 AM CDT Tuesday. For the second Freeze Warning, from midnight Tuesday night to 9 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this freeze watch went out at Apr 19, 3:03 AM CDT, 25 minutes earlier.
Area forecast discussion, Apr 19, 3:03 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 303 AM CDT Mon Apr 19 2021 .DISCUSSION.../Today through Sunday/ Issued at 303 AM CDT Mon Apr 19 2021 Very little change made to the ongoing forecast early this morning. The well-advertised and much-anticipated cold front has moved southward over most of Iowa overnight, currently located in southern Iowa and expected to clear into northern Missouri in a few hours. Behind the front light rain/snow showers have affected parts of northern Iowa overnight, with more moving in from eastern Nebraska at this hour. However, precipitation amounts have been very light, which is expected to continue as the swath of light showers sags south across the remainder of our service area today. A mix of rain/snow should be the norm, but no real snow accumulations are anticipated...perhaps just a dusting in some of our western counties before sunrise this morning. An energetic mid-level trough will approach from the northwest late today and move across Iowa on Wednesday. On the leading flank of this system a broad area of forcing for vertical ascent will blossom over Kansas and northern Missouri tonight, producing a swath of snowfall with accumulations of a few inches likely. This will likely sneak up into our southern/southeastern counties, though considerable uncertainty remains as to just how far north it will get, with some models keeping it almost entirely in Missouri and others bringing it all the way up to near I-80. Have stuck close to consensus and previous forecasts in this regard, with the northern cutoff of accumulations roughly around the Highway 34 corridor, and calling for 1-3 inches of snowfall south of that line. However, much of the snow will come during the pre- dawn/early morning hours Tuesday, when traffic impacts will be mitigated, and it should accumulate more on grassy/elevated surfaces at any rate. With minimal hazardous potential, no headline has been issued at this time. As the aforementioned trough approaches late Tuesday and moves overhead early Wednesday, it will support weak elevated instability within the broad low-level cold air advection regime over Iowa, promoting the development of scattered, light showers from Tuesday afternoon into Wednesday afternoon. There has been a consistent signal for this for a couple days now, and it certainly fits with conceptual models. Therefore, have introduced low end POPs during this time, but with little to no accumulation expected. Aside from precipitation/snow potential, the cold front currently working through the region, along with the secondary trough approaching Tuesday/Wednesday, will support a prolonged period of temperatures well below seasonal normals. Estherville is already registering 29 degrees at this time, and sub-freezing temperatures are expected to spread across about the northwest half of our forecast area early Tuesday morning, and the entire area on Wednesday morning. Have issued a Freeze Watch for about the southeast half on Tuesday night/Wednesday morning, with some refinement anticipated later today/tomorrow as details of potential temperatures and impacts crystallize further. Once the second trough moves over on Wednesday, and off to the east by Wednesday night, brief ridging will allow temperatures to rebound on Thursday with highs near 60 predicted. Another, considerably weaker, trough will then move through on Thursday night bringing some light rain showers, then a longwave trough will approach Friday night pushing another cool front through the region. This will likely be accompanied by more precipitation chances, but the details of this scenario have been erratic and continue to be low-confidence. The best that can be said is light rain may be possible around the first half of next weekend, and any late-week warming trend will likely be held in check or somewhat reversed by the passage of that front. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1138 PM CDT Sun Apr 18 2021 Surface front over Iowa moves south through state overnight exiting into Missouri. Surface winds become northwest to north behind the front and increase with the winds persisting into Monday. Widespread ceilings are expected for much of the forecast period with MVFR to VFR conditions. Some precipitation is also expected late tonight into Monday and Monday night moving from north to south during that period. This will produce restrictions to visibilities at times as well. && .DMX WATCHES/WARNINGS/ADVISORIES... Freeze Watch from Tuesday evening through Wednesday morning for IAZ049-050-059>062-070>075-081>086-092>097. && DISCUSSION...Lee AVIATION...Cogil
Hazardous weather outlook, Apr 18, 3:31 PM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Sun Apr 18 2021 IAZ004>007-015>017-023>028-033>039-044>050-192045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 331 PM CDT Sun Apr 18 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Minor snow accumulations are possible over parts of northwest and west central Iowa late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several nights of near to sub freezing temperatures are expected from Monday night to Wednesday night. Early emerging plants and vegetation may be damaged by the cold conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but any snowfall reports would be appreciated. IAZ057>062-070>075-081>086-092>097-192045- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 331 PM CDT Sun Apr 18 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Accumulating snow is possible over parts of central Iowa Monday afternoon and transitioning into southern Iowa Monday night into early Tuesday. Some icy roadways could develop over southern Iowa Monday night. Several nights of near to sub freezing temperatures are expected from Monday night to Wednesday night. Early emerging plants and vegetation may be damaged by the cold conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but any snowfall reports would be appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 2:56 PM CDT | Freeze Warning | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 21 more | 18 hr |
| Apr 19, 2:56 PM CDT | Freeze Warning | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 21 more | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.